Iowa, 2016

Damaging Wind in Iowa, July 5, 2016

July 5, 2016 · NWS OAX · 1 event in 1 county or zone

A very hot and humid airmass resided over eastern Nebraska and western Iowa on the evening of July 5th. This led to extreme instability over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A very hot and humid airmass resided over eastern Nebraska and western Iowa on the evening of July 5th. This led to extreme instability over the area. A cluster of thunderstorms developed over central Nebraska and moved east northeast into this atmosphere. These thunderstorms were response for wind damage, some significant, as they moved across eastern Nebraska and into west central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 5, 4:54 PM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 5, 4:54 PM CST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
554 PM CDT TUE JUL 5 2016

.SHORT TERM...(tonight through Friday)
Issued at 245 PM CDT Tue Jul 5 2016

Low pressure was located over southeast South Dakota at 18z with a
warm front extending from the low into central Minnesota and a
trough stretching into central Nebraska. This system will trigger
thunderstorms across the region tonight as it tracks east towards
the Upper Midwest. Lots of warm air across the area ahead of the
system this afternoon with 18Z sounding still showing a cap in
place. Main development is expected north of the area ahead of the
surface low initially this afternoon then along the trough over
central Nebraska by late afternoon into the evening with the whole
system pushing east overnight.

High dewpoints were also located across the area at 19z with mid
to upper 70s common in southeast Nebraska into southwest Iowa.
Will continue with Heat Advisory until expiration this evening as
many sites at or close to criteria early this afternoon. High
clouds may hamper temperatures a bit but most sites likely to
still reach 90 or above during the afternoon.

Area still looks to be between systems on Wednesday with the day
mainly dry before next threat of storms comes back Wednesday night
into Thursday as the next cold front drops into the area. Dry and
not as hot conditions follow behind the front Friday.

.LONG TERM...(Friday night through Tuesday)
Issued at 245 PM CDT Tue Jul 5 2016

Pattern goes through some additional amplification over the
weekend as ridge builds into Canada with deep troughs on each
coast. Some hit or miss thunderstorms during this time with
better chance during the overnight periods. Stronger wave comes
into the Northern Rockies by early next week with trough extending
into the central plains. As this trough swings across the region
another good chance of storms returns for Monday.

&&

.AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Thursday)
Issued at 555 PM CDT Tue Jul 5 2016

Low confidence forecast but expect mainly VFR conditions outside
of any thunderstorm activity until late tonight. Some fog is
possible a few hours before and after sunrise. Thunderstorm
coverage looks too spotty to have much mention if TAFS...but did
have a PROB30 group for KLNK and KOMA late. Storms may increase
in coverage to our west this evening and spread eastward.

&&

.OAX Watches/Warnings/Advisories...
NE...Heat Advisory until 8 PM CDT this evening for NEZ052-053-066>068-
     078-088>093.

IA...Heat Advisory until 8 PM CDT this evening for IAZ069-079-080-090-
     091.

&&

SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Miller
Hazardous weather outlook, Jul 5, 2:59 PM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
359 PM CDT TUE JUL 5 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061100-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
359 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

THUNDERSTORMS ARE LIKELY TONIGHT ACROSS ALL OF EASTERN NEBRASKA
AND SOUTHWEST IOWA TONIGHT AS A COLD FRONT MOVES INTO THE AREA.

SUFFICIENT INSTABILITY WILL BE IN PLACE ACROSS ALL AREAS FOR LARGE
HAIL AND DAMAGING MICROBURST WIND GUSTS TO OCCUR. HOWEVER SHEAR
LOOKS TO REMAIN WEAK...SO SUSTAINED ORGANIZED INDIVIDUAL STORMS
ARE NOT ANTICIPATED.

OTHERWISE HOT AND HUMID CONDITIONS WILL CONTINUE INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

MORE STRONG AND POSSIBLY SEVERE STORMS COULD IMPACT THE AREA LATE
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT...AND AGAIN THURSDAY.

HEAT INDEX VALUES ALONG AND SOUTH OF INTERSTATE 80 COULD AGAIN
REACH 100 TO 105 DEGREES BOTH WEDNESDAY AND THURSDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

FOBERT

In the hours before

Local storm report, Jul 5, 8:07 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
907 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     TSTM WND DMG     COLUMBUS                41.43N 97.36W
07/05/2016                   PLATTE             NE   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN

&&

DFOBERT
Local storm report, Jul 5, 8:16 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
916 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND DMG     5 S COLUMBUS            41.36N 97.36W
07/05/2016                   BUTLER             NE   EMERGENCY MNGR

            SEMI ROLLED OVER BY WINDS-HWY 81 AND COUNTY ROAD 42.

&&

J-E.KLISH
Local storm report, Jul 5, 8:19 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
919 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     COLUMBUS                41.43N 97.36W
07/05/2016  E70 MPH          PLATTE             NE   EMERGENCY MNGR

            TREES AND POWERLINES DOWN

&&

J-E.KLISH
Local storm report, Jul 5, 8:28 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
928 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     SCHUYLER                41.45N 97.06W
07/05/2016                   COLFAX             NE   LAW ENFORCEMENT

            SEMI BLOWN OVER...WIND DAMAGE IN TOWN

&&

DFOBERT
Local storm report, Jul 5, 9:04 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1004 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     TSTM WND GST     TEKAMAH                 41.78N 96.22W
07/05/2016  M66 MPH          BURT               NE   ASOS

            TEKAMAH AIRPORT

&&

DFOBERT
Local storm report, Jul 5, 9:22 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1022 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     TSTM WND GST     TEKAMAH                 41.78N 96.22W
07/05/2016  M78 MPH          BURT               NE   ASOS

            TEKAMAH AIRPORT

&&

DFOBERT

The radar

The Omaha radar (KOAX), 106 km away, was scanning. The volume nearest the first event began at 03:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monona

When
July 5, 9:40 PM CST
Where
Monona County, 0.51 mi E of Mapleton
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.170, -95.790

Numerous trees and power lines were reported downed in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639375.